Alert archive / Colorado / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 166, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 20, 2009, 10:31 PM MDT for Weld County, Colorado. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2009, 10:31 PM MDT (04:31 UTC)
- Expired
- Jul 20, 2009, 11:15 PM MDT
- In force
- 44 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
County Weld County, CO
The radar
The Denver radar (KFTG), 65 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 4.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 3234 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KBOU 210431
SVRBOU
COC123-210515-
/O.NEW.KBOU.SV.W.0166.090721T0431Z-090721T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
1031 PM MDT MON JUL 20 2009
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN WELD COUNTY IN NORTHEAST COLORADO
* UNTIL 1115 PM MDT
* AT 1032 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
GOLF BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS
STORM WAS LOCATED 3 MILES WEST OF JOHNSTOWN...OR 13 MILES SOUTHWEST
OF GREELEY...MOVING SOUTHEAST AT 20 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PLATTEVILLE...MILLIKEN...MEAD...JOHNSTOWN AND GILCREST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
&&
LAT...LON 4038 10478 4018 10473 4015 10503 4035 10503
4035 10495 4037 10494
TIME...MOT...LOC 0432Z 333DEG 17KT 4032 10495
$$1 follow-up statement
000
WWUS55 KBOU 210446 RRA
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1046 PM MDT MON JUL 20 2009
COC123-210515-
/O.CON.KBOU.SV.W.0166.000000T0000Z-090721T0515Z/
WELD CO-
1046 PM MDT MON JUL 20 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM MDT
FOR SOUTHWESTERN WELD COUNTY...
AT 1047 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
HEN EGG SIZE...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM
WAS LOCATED 3 MILES SOUTH OF FORT ST VRAIN...OR 14 MILES SOUTHWEST OF
GREELEY...MOVING SOUTHEAST AT 25 MPH.
LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PLATTEVILLE...MILLIKEN...MEAD...JOHNSTOWN AND GILCREST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
&&
LAT...LON 4038 10478 4018 10473 4015 10503 4035 10503
4035 10495 4037 10494
TIME...MOT...LOC 0447Z 332DEG 21KT 4023 10489
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:19 PM MDT, 7 hours 12 minutes earlier.
Area forecast discussion, Jul 20, 3:19 PM MDT, 7 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 319 PM MDT MON JUL 20 2009 .SHORT TERM...FIRST SHORTWAVE HAD MOVED INTO FAR EASTERN COLORADO... REMNANTS OF ASSOCIATED CONVECTION MOVING OUT OF CWA. WEAK SUBSIDENCE BEHIND WAVE KEPT AFTERNOON CONVECTION LIMITED TO MOUNTAINS AHEAD OF NEXT WAVE WHICH WAS NOTED BY SATELLITE OVER NORTHWEST COLORADO. AT THE SURFACE...CURRENT DATA SUGGESTING FRONT ACROSS SOUTHERN WYOMING INTO NEBRASKA PANHANDLE. WAVE OVER NORTHWEST COLORADO TO PROVIDE DYNAMICS ACROSS THE AREA DURING THE EVENING AS IT MOVES ACROSS CWA...SHOULD SEE CONVECTION INCREASE IN COVERAGE AS A RESULT. FRONT MOVING ACROSS PLAINS SHOULD PROVIDE SURFACE CONVERGENCE FOR ADDITIONAL STORM DEVELOPMENT. INSTABILITY TO BE ON THE INCREASE... BUT WILL BE LIMITED AT THE LOWER ELEVATIONS BEHIND THE FRONT. FORECAST SOUNDINGS SHOWING BEST SHEAR AND CAPE ACROSS NORTHEAST CORNER...LESS AS ONE MOVES TOWARD FOOTHILLS. SPC HAS RECENTLY HOISTED SEVERE STORM WATCH FOR LOGAN...PHILLIPS AND SEDGWICK COUNTIES. STORMS IN THE WATCH AREA CAPABLE OF LARGE HAIL AND STRONG WIND. ELSEWHERE...GUSTY MICROBURST WINDS TO AROUND 50 MPH WILL BE THE MAIN THREAT. PRECIPITABLE WATER VALUES HAVE LOWERED TO AROUND EIGHT TENTHS OF AN INCH ACROSS PLAINS...SO HEAVY RAIN NOT A CONCERN. ALL CONVECTION SHOULD BE DONE BY MIDNIGHT ONCE THE LAST WAVE MOVES EAST OF THE CWA. LATEST RUC SHOWS SOME LIGHT QPF ACROSS AREA OVERNIGHT. FEEL SUBSIDENCE BEHIND WAVE WILL LIMIT PRECIP DEVELOPMENT AFTER MIDNIGHT. BOUNDARY LAYER WIND AND HUMIDITY PROGS SUGGEST DEVELOPMENT OF STRATUS AND SOME FOG AFTER MIDNIGHT...WHILE FORECAST SOUNDINGS INDICATE MOISTURE RATHER SHALLOW. STRATUS DEVELOPMENT A GOOD POSSIBILITY ACROSS PLAINS...PARTICULARY ALONG AND NEAR FRONT RANGE. COULD ALSO SEE SOME DRIZZLE OR VERY LIGHT RAIN. ALL THIS ALREADY IN GRIDS AND FORECAST...WILL LEAVE ALONE. ON TUESDAY...UPPER LEVEL RIDGE TO BE CENTERED SOUTHWEST OF COLORADO...WITH NORTHWEST FLOW ALOFT OVER REGION. BOUNDARY LAYER PROGS SHOW EASTERLY FLOW ACROSS PLAINS...WITH PRECIPITABLE WATER VALUES AROUND AN INCH IN AND NEAR FOOTHILLS. LITTLE IF ANY QG ASCENT SHOWN BY MODELS. SO IT LOOKS LIKE CONVECTION DEVELOPMENT TO RELY ON INSTABILITY AND UPSLOPE. CURRENT LOW POPS FOR MOUNTAINS...FOOTHILLS AND ADJACENT PLAINS STILL LOOKING REASONABLE. FORECAST SOUNDINGS SHOW AIRMASS A BIT TOO STABLE ACROSS THE PLAINS AWAY FROM FRONT RANGE FOR STORMS. AS FOR TEMPS...THICKNESS PROGS AS WELL AS GUIDANCE SHOW HIGHS AROUND 80 ACROSS THE PLAINS. CURRENT TEMPERATURE GRIDS IN LINE WITH GUIDANCE...WILL CHANGE LITTLE. .LONG TERM...DEEP NWLY FLOW ON THE EAST FACING SIDE OF THE HIGH AMPLITUDE UPPER LEVEL RIDGE OVER THE WESTERN CONUS WILL REMAIN OVER THE FCST AREA THROUGH THE END OF THE WEEK. WEAK PERTURBATIONS EMBEDDED WITHIN THE FLOW ARE PROGGED TO PASS OVER THE REGION FM TIME TO TIME BUT WITH LITTLE CONSEQUENCE AS THE RESIDENT AIRMASS GRADUALLY BECOMES DRIER AND MID-LEVELS BECOME INCREASINGLY MORE STABLE WITH WARMING ALOFT. WARMING ALSO SHOWS UP AT GROUND LEVEL WITH HIGH PLAINS TEMPERATURES RETURNING TO AT LEAST THE LOWER 90S BY THURSDAY AND FRIDAY. WILL HOLD ONTO LOW POPS PRESENTLY IN THE FCST... WITH THE HIGHER LOW POPS OVER THE ELEVATED TERRAIN. BY THE WEEKEND MAY SEE A MODEST INCREASE IN T-STORM ACTIVITY WITH SUBTROPICAL MOISTURE TRAPPED BENEATH THE UPPER RIDGE SHIFTING EASTWARD ACROSS THE REGION. AN INCREASE IN CLOUDINESS MAY ALSO LOWER DAYTIME TEMPERATURES BACK TO AVERAGE OR EVEN SLIGHTLY BELOW AVERAGE VALUES. && .AVIATION...SCATTERED THUNDERSTORMS EXPECTED ACROSS AREA THROUGH ABOUT 04Z. GUSTY OUTFLOW WINDS TO AROUND 40 KTS POSSIBLE AT AREA AIRPORTS. VFR CONDITIONS TO PREVAIL THROUGH 06Z...ALTHOUGH CEILINGS MAY BE LOW ENOUGH TO AFFECT ILS APPROACHES. SURFACE FRONT TO MOVE ACROSS THE AREA BY 01Z...WITH NORTHEAST WINDS DEVELOPING. STILL SOME POTENTIAL FOR THE DEVELOPMENT OF LOW CLOUDS LOW CLOUDS IN THE 10Z-14Z TIMEFRAME. SLIGHT CHANCE OF THUNDERSTORMS AFTER 18Z AS SURFACE WINDS BECOME SOUTHEAST. GUSTY WINDS TO 40 KTS POSSIBLE NEAR THE STORMS ALONG WITH BRIEF HEAVY RAIN. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. D-L/BAKER
Hazardous weather outlook, Jul 20, 10:43 AM MDT, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1043 AM MDT MON JUL 20 2009 COZ030>051-211200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1043 AM MDT MON JUL 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE MOUNTAINS AND MOUNTAIN VALLEYS THROUGH THE EARLY EVENING HOURS...PRODUCING BRIEF HEAVY RAIN AND WIND GUSTS TO 50 MPH. ALONG THE FOOTHILLS AND ACROSS THE PLAINS...A COLD FRONT WILL MOVE THROUGH THE REGION DURING THE AFTERNOON WITH A CHANCE OF THUNDERSTORMS THROUGH THE EARLY EVENING. THE STORMS WILL PRODUCE BRIEF HEAVY RAIN AND WIND GUSTS TO 50 MPH. A FEW STORMS ACROSS THE PLAINS COULD BECOME SEVERE WITH HAIL UP TO ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE CHANCE FOR THUNDERSTORMS WILL REMAIN LOW DURING THE UPCOMING WEEK AS SOMEWHAT DRIER AND MORE STABLE CONDITIONS ASSOCIATED WITH A STRONG HIGH PRESSURE RIDGE SPREAD ACROSS THE REGION. AFTERNOON AND EVENING THUNDERSTORMS MAY STILL PRODUCE BRIEF HEAVY RAIN...SMALL HAIL AND STRONG GUSTY WINDS. KEEP IN MIND...ALL THUNDERSTORMS PRODUCE LIGHTNING WHICH CAN POTENTIALLY EXTEND UP TO 10 MILES FROM THE CORE OF THE STORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. D-L/BAKER
In the hours before
Special weather statement, Jul 20, 5:02 PM MDT, 5 hours 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 502 PM MDT MON JUL 20 2009 COZ046-047-202330- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY CO- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY CO- 502 PM MDT MON JUL 20 2009 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINCOLN COUNTY EXTREME EAST CENTRAL ELBERT COUNTY AT 502 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING MARBLE SIZE HAIL...AND WIND GUSTS TO AROUND 50 MPH. THIS STORM WAS LOCATED 18 MILES WEST OF BOYERO... OR 21 MILES SOUTH OF LIMON...MOVING SOUTHEAST AT 30 MPH. LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO BOYERO. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT MONDAY EVENING FOR NORTHEAST COLORADO. && LAT...LON 3898 10321 3862 10342 3897 10371 3926 10373 TIME...MOT...LOC 2302Z 322DEG 35KT 3896 10359 DANKERS
Special weather statement, Jul 20, 9:47 PM MDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 947 PM MDT MON JUL 20 2009 COZ040-043-210415- CENTRAL AND SOUTH WELD COUNTY CO- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY CO- 947 PM MDT MON JUL 20 2009 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WELD COUNTY EXTREME NORTHEASTERN BROOMFIELD COUNTY AT 947 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 3 MILES WEST OF PLATTEVILLE...OR 16 MILES SOUTHWEST OF GREELEY...MOVING SOUTHEAST AT 15 MPH. LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO PLATTEVILLE...MEAD...HUDSON...GILCREST...FREDERICK...FORT LUPTON... FIRESTONE AND DACONO. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL PRODUCE DANGEROUS CLOUD-TO-GROUND LIGHTNING. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING LAND LINE TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING. && LAT...LON 4004 10452 4004 10503 4027 10504 4033 10478 TIME...MOT...LOC 0347Z 326DEG 20KT 4021 10488
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 9:47 PM MDT | Special Weather Statement | BOU | Broomfield | 28 min |
| Jul 20, 9:56 PM MDT | Severe Thunderstorm Warning | BOU | Broomfield, Weld | 34 min |
| Jul 20, 10:04 PM MDT | Severe Thunderstorm Warning | BOU | Larimer, Weld | 41 min |
| Jul 20, 10:06 PM MDT | Severe Thunderstorm Warning | BOU | Boulder, Broomfield, Denver, Jefferson | 39 min |
| Jul 20, 10:22 PM MDT | Tornado Warning | BOU | Adams, Arapahoe, Denver, Jefferson | 25 min |
| Jul 20, 10:24 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Denver, Weld | 51 min |
| Jul 20, 10:34 PM MDT | Areal Flood Advisory | BOU | Larimer, Weld | 86 min |
| Jul 20, 10:39 PM MDT | Areal Flood Advisory | BOU | Adams, Arapahoe, Denver, Jefferson | 81 min |
| Jul 20, 10:43 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Denver, Douglas, Jefferson | 47 min |
| Jul 20, 10:56 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 34 min |
| Jul 20, 11:18 PM MDT | Areal Flood Advisory | BOU | Arapahoe, Douglas, Elbert | 117 min |
| Jul 20, 11:24 PM MDT | Severe Thunderstorm Warning | BOU | Douglas | 51 min |
| Jul 20, 11:27 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Denver | 31 min |
| Jul 20, 11:36 PM MDT | Tornado Warning | BOU | Douglas | 24 min |
| Jul 21, 12:02 AM MDT | Areal Flood Advisory | BOU | Adams, Arapahoe, Denver, Weld | 88 min |
| Jul 21, 3:28 PM MDT | Special Weather Statement | BOU | Douglas | 47 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.